New Mexico, 2020Hail and Damaging Winds in New Mexico, June 23, 2020
June 23, 2020 · NWS ABQ · 14 events in 8 counties and zones
A strong backdoor cold front that moved through the state the previous day replenished moisture throughout the area on June 23, 2020. With northwest flow aloft, deep shear and instability was in place throughout central and eastern NM.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong backdoor cold front that moved through the state the previous day replenished moisture throughout the area on June 23, 2020. With northwest flow aloft, deep shear and instability was in place throughout central and eastern NM. This resulted in widespread thunderstorms with several severe storms throughout the afternoon and evening. Storms initially formed early in the afternoon over the northern high terrain of New Mexico before moving east-southeast into the Rio Grande Valley and eastern plains. The most intense thunderstorms were across the eastern plains where storms that produced large hail and damaging winds continued into the evening hours. A strong thunderstorm also affected the Albuquerque metro area, and penny sized hail fell at the Albuquerque WFO.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 23, 10:05 AM MST, 2 hours 25 minutes earlier.
Area forecast discussion, Jun 23, 10:05 AM MST, 2 hours 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
Issued by National Weather Service Midland/Odessa TX
1105 AM MDT Tue Jun 23 2020
.UPDATE...
Overall forecast looks good. Starting to see some convection develop
over the Sangre de Christos while a steady upslope flow continues
south along the east slopes of the Sangrias and Sacramentos. This
moist upslope flow along with strong insolation will be sufficient to
produce scattered thunderstorms over the mountains. Northwesterly
steering flow aloft and cold pool interactions will then aid upscale
development into a mesoscale convective system (MCS) to the south
and east across the eastern NM plains tonight. This MCS will then
track southeast into west Texas late this evening, and thunderstorm
activity will end from west to east during the early morning hours.
The strongest of these storms will be capable of producing damaging
wind gusts and hail up to the size of quarters; frequent cloud-to-
ground lightning is also likely. Another canyon wind event into the
Albuquerque metro area will be possible late tonight as easterly
thunderstorm outflow winds funnel through Tijeras Canyon. West of
the Continental Drive, dry northwesterly winds and temperatures
ranging from the mid 80s to the upper 90s will send RH readings below
10 percent this afternoon.
99
&&
.PREV DISCUSSION...542 AM MDT Tue Jun 23 2020...
.AVIATION...
12Z TAF CYCLE
Patches of MVFR cigs are located across central and south central NM
this morning per the latest nighttime microphysics satellite imagery,
but otherwise area terminals are currently VFR. A gusty east canyon
winds continues at KABQ, but will lighten up by mid morning. A robust
round of strong to severe storms is expected this afternoon and
evening across central and eastern NM, with potential for impacts at
all TAF sites except KFMN and KGUP. The terminals most likely to take
hits later this afternoon and evening are KLVS, KROW, KTCC and KSAF
and generally in that order in terms of forecast confidence. Strong
to potentially damaging wind gusts and large hail will be aviation
weather threats today. MVFR conditions are likely with thunderstorm
impacts, but short-lived IFR conditions can not be ruled-out at KLVS,
KROW and KTCC.
11
&&
.PREV DISCUSSION...225 AM MDT Tue Jun 23 2020...
.SYNOPSIS...
Another round of showers and thunderstorms is expected today,
favoring eastern New Mexico although a few storms will be possible
across central New Mexico as well. Severe weather will be possible
through the evening hours with large hail and damaging winds. Daily
rounds of thunderstorms will continue across the east through the
next several days with a few severe storms again possible Wednesday
and Thursday. Drier air filtering into the state this weekend will
cause a downtick in activity although isolated storms will remain
possible in the east. Stay weather-aware and be prepared to seek
shelter should a warning be issued for your area.
&&
.DISCUSSION...
SHORT TERM...(TODAY THROUGH WEDNESDAY)...
A backdoor front is racing west toward the Continental Divide and
has resulted in strong east canyon winds into the Rio Grande and
Upper Tularosa Valleys. Gusts at KABQ will start to trend down soon,
but have been hitting 42kts frequently between 1-2AM. The front is
moistening-up the lower boundary layer and surface dewpoints are
climbing up into the mid 40s to near 50 in the RGV, with mid 50s to
near 60 across eastern NM. Winds in the lower boundary layer will
gradually veer to the south-southeast today as northwest flow aloft
prevails, presenting favorable shear profiles for severe storms with
0-6km bulk shear of 35-45kts from the RGV east across the state. The
06Z NAM is even more bullish with instability than the previous run,
showing around 2,000 J/kg in the Albuquerque Metro at 21Z this
afternoon with LIs of -5 to -7C. So, an impressive setup overall,
but especially for the RGV. The day1 SPC convective outlook captures
this well and has the marginal risk backed up to the RGV, with a
slight risk for most of eastern NM. Storm motion will take
convection south-southeast with time through the evening hours off
of the higher terrain and across the plains, hitting locales such as
Roswell, Clovis and Portales after dark. Hot and dry conditions will
prevail west of the Continental Divide again today, with highs above
normal.
Outflow will bring east canyon winds back tonight and will help keep
PWATs up west of the central mountain chain going into Wednesday.
Same basic setup Wednesday, but with lighter winds aloft and drier
air penetrating a tad further east by late day. Areas favored for
storms Wednesday afternoon will be the central mountain chain and
adjacent eastern highlands. Severe potential goes down significantly
Wednesday as bulk shear decreases by 10-20kts.
11
LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...
Northwest flow aloft Wednesday night will turn southwesterly Thursday
as a trough moves southward into the Great Basin area. There are some
model disagreements in just how far south this trough will dig, but
nevertheless, embedded shortwaves ahead of the trough will move
across CO and NM which will help generate another round of afternoon
convection. Again, areas along and east of the central mountain chain
will be favored where the best moisture will reside. In particular,
the northeast will be most favored due to the aforementioned
shortwaves that will be moving through the area. A few storms may
become strong to severe with hail and strong winds the primary
threats, but 0-6km bulk shear around 25 knots will likely not support
organized or long-lived storms. Elsewhere, southwesterly flow will
scour out low-level moisture west of the central mountain chain.
The Great Basin trough should move eastward on Friday, and westerly
flow behind it will bring in drier air. Storm coverage will decline
through the weekend although isolated activity will continue to be
possible across the east where low-level moisture will linger. Flow
turns southwesterly again on Monday ahead of another approaching
upper-level low. There are some significant model differences
regarding this low, but for now it looks like the continued drier
air associated with the southwesterly flow should scour out any
remaining moisture leading to a mostly dry Monday and Tuesday.
15
&&
.FIRE WEATHER...
Moisture behind a backdoor front will bring chances for wetting
storms from near the Continental Divide east across the state
through Wednesday, with areas along and east of the central mountain
chain favored. A hot, dry and unstable airmass will continue west of
the Continental Divide, with afternoon breezes. A trough will
approach Thursday and help the westerlies to penetrate further east,
bringing a hot, dry and unstable atmosphere to near the central
mountain chain while chances for wetting storms continue across the
eastern plains. This trend will continue through the weekend until a
hot, dry and unstable atmosphere takes over the entire area on
Sunday. A potent Pacific low/trough will park over the Great Basin
and Desert Southwest early next week and will bring increasing winds
to the state, although forecast to remain below critical threshold
at this time.
11
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 23, 1:47 AM MST, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
247 AM MDT Tue Jun 23 2020
NMZ201>241-241100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
247 AM MDT Tue Jun 23 2020
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
There is a slight risk of severe thunderstorms across much of eastern
New Mexico with a marginal risk across the Rio Grande Valley this
afternoon through mid-evening. Large hail and damaging wind gusts
will be the main threats.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Daily rounds of shower and thunderstorm activity are expected
through the weekend primarily for areas along and east of the
central mountain chain. A few of these storms Wednesday and Thursday
may become strong to severe with large hail and damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines. You can also submit storm reports and photos on
our Facebook page or via Twitter using the hashtag nmwx.
15
In the hours before
Special weather statement, Jun 23, 12:01 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
101 PM MDT Tue Jun 23 2020
NMZ211-218-231930-
Santa Fe Metro Area-Jemez Mountains-
101 PM MDT Tue Jun 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LOS ALAMOS...EAST
CENTRAL SANDOVAL AND NORTHWESTERN SANTA FE COUNTIES UNTIL 130 PM
MDT...
At 100 PM MDT, Doppler radar was tracking a strong thunderstorm near
Los Alamos, moving south at 5 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
White Rock, Bandelier National Monument and Frijoles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3582 10648 3590 10638 3577 10614 3566 10633
TIME...MOT...LOC 1900Z 350DEG 5KT 3582 10638
DPorter
Hail, Sandoval
- When
- June 23, 12:30 PM MST to 12:45 PM MST
- Where
- Sandoval County, 9.7 mi WNW of Frijoles
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.850, -106.420
Penny to nickel size hail fell with a strong thunderstorm that moved near Frijoles. Hail accumulated along New Mexico State Road 4 from Los Alamos to Valles Caldera.
Hail, San Miguel
- When
- June 23, 1:10 PM MST to 1:38 PM MST
- Where
- San Miguel County, 2.18 mi SE of San Geronimo
- Measured
- 1.5 in hail
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 35.560, -105.370
A trained spotter near San Pablo reported ping-pong size hail with a severe thunderstorm. The hail was large enough to cause damage to the spotter's outdoor deck and plastic picnic table. Damage amounts are rough estimates.
Hail, Sandoval
- When
- June 23, 1:41 PM MST to 1:51 PM MST
- Where
- Sandoval County, 2.35 mi WSW of Pena Blanca
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 35.560, -106.380
Golf ball size hail was reported with a severe thunderstorm near Pena Blanca.
Hail, Torrance
- When
- June 23, 2:00 PM MST to 2:10 PM MST
- Where
- Torrance County, 7.95 mi W of Moriarty
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.990, -106.190
Penny to quarter size hail was reported in the Edgewood area.
Hail, Bernalillo
- When
- June 23, 2:30 PM MST to 2:40 PM MST
- Where
- Bernalillo County, (Abq)albuquerque Intl Airport
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 35.040, -106.620
Penny size hail fell at the Albuquerque NWS office with a strong thunderstorm that moved through the metro area.
Hail, Sandoval
- When
- June 23, 2:35 PM MST to 2:42 PM MST
- Where
- Sandoval County, 2.26 mi W of Bernalillo
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.320, -106.600
A strong thunderstorm that moved through the Rio Rancho area produced large hail. Members of the public reported nickel size hail.
Hail, Torrance
- When
- June 23, 2:37 PM MST to 2:47 PM MST
- Where
- Torrance County, 11.8 mi N of Derramadero
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 35.000, -105.310
A storm chaser near Milagro reported hail up to golf ball size.
Hail, Sandoval
- When
- June 23, 2:38 PM MST to 2:48 PM MST
- Where
- Sandoval County, 1.49 mi SSE of Bernalillo
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 35.300, -106.550
A CoCoRaHS observer near Bernalillo reported penny size hail with a strong thunderstorm that moved through the area.
Hail, Socorro
- When
- June 23, 2:40 PM MST to 2:50 PM MST
- Where
- Socorro County, 0.69 mi N of Socorro
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.070, -106.900
A trained spotter reported quarter size hail with a severe thunderstorm that moved through Socorro.
Thunderstorm Wind, Socorro
- When
- June 23, 3:40 PM MST to 3:45 PM MST
- Where
- Socorro County, 21.91 mi E of Lava
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.490, -106.600
An outflow boundary ahead of a severe thunderstorm produced a wind gust of 66 mph near White Sands Missile Range.
Hail, Guadalupe
- When
- June 23, 3:41 PM MST to 3:46 PM MST
- Where
- Guadalupe County, Vaughn
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.600, -105.200
A storm chaser in the Vaughn area reported nickel size hail with a strong thunderstorm that moved through the area.
Thunderstorm Wind, Lincoln
- When
- June 23, 4:10 PM MST to 4:15 PM MST
- Where
- Lincoln County, 5.36 mi NNE of Carrizozo
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.720, -105.840
Severe thunderstorm winds up to 63 mph were measured around Carrizozo.
Thunderstorm Wind, Chaves
- When
- June 23, 5:45 PM MST to 5:55 PM MST
- Where
- Chaves County, 12.56 mi N of Acme
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- CoCoRaHS
- Coordinates
- 33.760, -104.360
A CoCoRaHS observer over rural Chaves County reported a peak wind gust up to 60 mph.
Thunderstorm Wind, Chaves
- When
- June 23, 5:57 PM MST to 6:10 PM MST
- Where
- Chaves County, 0.9 mi NE of (Row)roswell Ind Airport
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.320, -104.500
A thunderstorm that moved through the Roswell area produced severe wind gusts. The Roswell airport reported a peak wind gust of 72 mph.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, June 23 to 27, 20201 death · 11 events
- Rip Current in Indiana, June 23, 20201 death · 1 event
- Damaging Winds in Florida, June 23 to 27, 2020$25,000 · 55 kt wind · 24 events
- Flash Flood and Damaging Wind in Arkansas, June 23, 2020$50,000 · 50 kt wind · 2 events
- Dense Fog in Virginia, June 23, 202021 events
- Damaging Winds in Louisiana, June 23, 2020$15,000 · 50 kt wind · 2 events
- Dense Fog in West Virginia, June 23, 20209 events
- Damaging Winds in South Carolina, June 23, 202050 kt wind · 6 events
- Damaging Winds in New Mexico, June 23, 2020$1,000 · 59 kt wind · 4 events
- Flooding and Hail in Texas, June 23, 20201.5 in hail · 3 events
- Damaging Winds in Florida, June 23, 2020$5,000 · 3 events
- Hail and Damaging Winds in West Virginia, June 23, 2020$6,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888952, 888953, 888956, 888957, 888958, 888942, 888940, 888943, 888959, 888960, 888948, 888961, 892807, 888962.